Alert archive / Alabama / Tornado Warnings in 2025

Tornado Warning 36, NWS Huntsville, AL

May 20, 2025Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at May 20, 2025, 12:41 PM CDT for Lauderdale County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2025, 12:41 PM CDT (17:41 UTC)
Expired
May 20, 2025, 12:58 PM CDT
In force
17 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 11:45 AM CDT, 56 minutes earlier.

Area forecast discussion, May 20, 11:45 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1145 AM CDT Tue May 20 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 1106 AM CDT Tue May 20 2025

Morning convection that developed just east of the Mississippi
River has weakened somewhat as it pushed eastward and the initial
LLJ jet lifted northward. Still, given the very moist environment
and even a lower amount of uncapped instability, these storms
should persist into the early afternoon across mainly southern
middle Tennessee and locations near the AL/TN border in northern
Alabama through 1-2 PM. Most of this activity will remain
subsevere -- with gusty winds being the main threat with this
activity

Our attention will quickly turn to the mid/late afternoon, as a
more robust threat for severe weather develops along and ahead of
a cold front. The initial cloud cover from this morning convection
will gradually dissipate by the early afternoon, with ample
sunshine and southerly flow rapidly helping to destabilize the
atmosphere. By mid/late afternoon, guidance is hinting at between
2000-3000 J/kg of SBCAPE/MLCAPE with bulk shear values increasing
to 40-50 kts by the late afternoon and evening hours with a
developing 850-700 mb jet. This feature will serve as a forcing
mechanism to drive clusters of thunderstorms from the mid/late
afternoon through the evening hours. The favored storm mode will
be supercells and or line segments with embedded supercells that
will impact the area from roughly a 4 PM to Midnight timeframe.

An additional focus for convection as we destabilize this
afternoon may be a few residual outflow boundaries set down by
this morning convection. Should this activity develop during the
mid afternoon, a prefrontal round of supercells may be realized
across the area, followed by another line of storms (with embedded
supercells) later this evening. The atmosphere should be primed
for damaging winds (some 60-70+ MPH). Additionally, hodographs
indicating sufficient low- level backing of the winds to result in
some curvature in the lowest 0-1 km. By this afternoon, SRH values
in the 150-250 m2/s2 may be realized in right-moving storms -- and
even storms moving with the mean flow will more than sufficient
SRH for a tornado threat (with a strong tornado or two possible if
one or two supercells become dominant). This activity will wane
after the front sweeps through late this evening, with most storms
coming to an end by Midnight.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 1106 AM CDT Tue May 20 2025

A cooler and more stable air mass will advect into the Tennessee
Valley behind the cold front, with dry conditions in the forecast
for the remainder of the work week. In fact, temperatures will be
downright enjoyable for late May into Memorial Day weekend as
highs will remain in the mid 70s to lower 80s! With plenty of
sunshine to enjoy, this will be an excellent timeframe for outdoor
activities.

&&

.LONG TERM...
(Friday through Monday)
Issued at 918 PM CDT Mon May 19 2025

A northwest flow pattern takes shape as we reach the end of the
work week and move into the weekend. Moisture advection begins to
increase this weekend, hence making the atmosphere more unstable
and increasing the potential for showers and thunderstorms. As is
typical with a northwest flow pattern this time of year, we will
have to watch out for upstream MCS development. Depending on where
those systems propagate will determine how active a pattern the
Tennessee Valley will see. Hence, kept blended PoPs through the
Memorial Day Weekend given this uncertainty. Overall, temperatures
will be near climatological normals for this time of year with
afternoon highs this weekend in the upper 70s to lower 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Tue May 20 2025

SHRA/TSRA will develop later this afternoon and evening
potentially impacting TAF sites between 22-04z. Have included a
TEMPO at both terminals to support a more specific window, but
amendments in timing (and AWWs) may be needed during this
timeframe. Winds will also remain gusty out of the SW ahead of a
cold front this afternoon and evening, before shifting to the NW
in wake of the front after Midnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....GH
AVIATION...AMP.24

In the hours before

Special weather statement, May 20, 10:04 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1004 AM CDT Tue May 20 2025

ALZ001-002-201545-
Lauderdale AL-Colbert AL-
1004 AM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT LAUDERDALE AND NORTHERN COLBERT
COUNTIES THROUGH 1045 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pickwick Landing State Park, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Green Hill, Center Star, Killen, Threet, Zip City,
Underwood-Petersville, St. Florian, Florence, Riverton, and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8749 3481 8744 3480 8811 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 1504Z 259DEG 40KT 3502 8823

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JMS
Special weather statement, May 20, 11:51 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1151 AM CDT Tue May 20 2025

ALZ001-002-201715-
Lauderdale AL-Colbert AL-
1151 AM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES THROUGH 1215 PM CDT...

At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east at 25 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Riverton, Wright, Threet, and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8809 3501 8779 3488 8772 3481 8811
      3489 8810 3492 8816 3496 8817 3497 8819
TIME...MOT...LOC 1650Z 252DEG 23KT 3489 8814

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JMS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:04 AM CDTSpecial Weather StatementHUNLauderdale41 min
May 20, 11:51 AM CDTSpecial Weather StatementHUNColbert24 min
May 20, 12:04 PM CDTTornado WarningHUNColbert, Lauderdale41 min
May 20, 12:07 PM CDTTornado Warning Tornado observedHUNColbert, Lauderdale38 min
May 20, 4:10 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale50 min
May 20, 4:29 PM CDTTornado WarningHUNColbert, Lauderdale46 min
May 20, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Lauderdale, Lawrence, Limestone, Madison63 min
May 20, 5:06 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale27 min
May 20, 5:32 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence43 min
May 20, 5:36 PM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan39 min
May 20, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNJackson, Lauderdale, Lawrence, Limestone, Madison64 min
May 20, 6:01 PM CDTTornado Warning EmergencyTornado observedHUNLimestone, Madison44 min
May 20, 6:09 PM CDTTornado WarningHUNLawrence, Limestone, Morgan23 min
May 20, 6:32 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan28 min
May 20, 6:44 PM CDTTornado Warning Tornado observedConsiderable damage threatHUNJackson, Madison46 min
May 20, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNDeKalb, Jackson, Madison51 min
May 20, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatHUNDeKalb, Jackson, Madison51 min
May 20, 2:14 PM CDTSpecial Weather StatementHUNLincoln46 min
May 20, 2:20 PM CDTTornado WarningHUNLincoln, Moore40 min
May 20, 2:55 PM CDTTornado WarningHUNFranklin, Lincoln, Moore50 min
May 20, 3:37 PM CDTTornado WarningHUNFranklin35 min

Nearby

Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.